Colorado, 2007

Hail in Colorado, April 16, 2007

April 16, 2007 · NWS PUB · 5 events in 2 counties and zones

Severe thunderstorms along the I-25 corridor produced hail up to the size of ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms along the I-25 corridor produced hail up to the size of ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 16, 2:50 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 16, 2:50 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT MON APR 16 2007

.SHORT TERM...
(TONIGHT AND TUESDAY)

THERE ARE MANY CHALLENGES IN THE SHORT TERM...SUCH AS WHAT THE SNOW
LEVEL WL BE...AND HOW MUCH SNOW WL FALL AND WHETHER HIGHLIGHTS ARE
NEEDED.  THE UPR LOW IS NOW SITTING OVR ABOUT CENTRAL AZ AND THERE
IS A LOT OF LIGHTNING OVR UT AND A FEW STRIKE OVR CO AS WELL.  THE
LOW IS FORECAST TO MOVE BASICALLY STRAIGHT E THRU TONIGHT AND
TUESDAY ACRS NEW MEXICO.  THE MODELS HAVE CONSISTENTLY BE SHOWING A
LOT OF PCPN OVR THE CENTRAL MTS...TELLER COUNTY AND PIKES PEAK.
THE AMOUNTS ARE HOPEFULLY WAY OVER DONE...BUT HAVE DECIDED I CANNOT
IGNORE THIS CONSISTENT FORECAST. WITH THE RELATIVELY STRONG NERLY
WINDS UP THROUGH AT LEAST 700MB ACRS THE MTS AND HIGH VALLEYS
TONIGHT AND INTO TUESDAY MORNING AND THE GOOD MSTR OVR THE
AREA...ALONG WITH SOME GOOD UPR DYNAMICS TONIGHT...THIS IS A GOOD
SET UP FOR SNOW IN THE ABOVE MENTIONED AREAS.  LOOKING AT THE
SOUNDING...IT APPEARS THAT SNOW LEVELS WL LIKELY DROP TO AROUND 7000
FEET...BUT THE COLDEST TEMPS AND BEST CHANCES FOR SNOW LOOK TO
PROBABLY BE AROUND 8500 FEET. HAVE DECIDED TO ISSUE A SNOW ADVISORY
FOR LAKE COUNTY...CHAFFEE COUNTY ABOVE 8500 FEET...PIKES
PEAK...TELLER COUNTY ABOVE 8500 FEET AND NORTHERN FREMONT COUNTY.
THE 18Z RUN OF THE NAM CAME IN WITH LARGE AMOUNTS OF PCPN AND SNOW
OVR PORTIONS OF THE SW MTS AS WELL. WL JUST GO WITH A FEW INCHES OF
SNOW ACCUMULATION IN THIS AREA...BUT LATER SHIFT WL HAVE TO KEEP AN
EYE ON THIS.  FOR TUE WE LOSE THE UPR LIFT AND THE WINDS BECOME LESS
FAVORABLE...HOWEVER DURING THE MORNING HOURS THE NAME HAS MOIST
NERLY FLOW INTO THE WET AND SANGRE DE CRISTO MTS...WHICH WL LIKELY
LEAD TO A FEW INCHES OF ACCUMULATION.

.LONG TERM...

...WINDY OVER THE EASTERN SLOPES THURSDAY MORNING...
...UNSETTLED WEATHER FOR LATTER HALF OF APRIL...

UPPER LOW TO OUR SOUTH WILL MOVE QUICKLY TO THE EAST TUESDAY NIGHT...
WITH POPS DIMINISHING TO NEAR ZERO OVER THE EASTERN PLAINS BY THE
EVENING HOURS. A SHORT WAVE RIDGE WILL BRIEFLY BUILD EARLY
WEDNESDAY...AND TEMPERATURES OVER THE PLAINS WILL REBOUND
CONSIDERABLY WED AFTERNOON...POSSIBLY REACHING THE MID 70S IN SPOTS
AS WESTERLY FLOW ALOFT BEGINS TO STRENGTHEN. LAPSE RATES STEEPEN
SIGNIFICANTLY WED AFTERNOON AND A LEE TROUGH WILL DEEPEN E OF THE
MTS LATE WED AFTERNOON AND EVE AS THE NEXT SHORTWAVE MOVES IN
QUICKLY FROM THE W. GOOD LLVL CONVERGENCE E OF THE MTS MAY HELP
SPARK THE DEVELOPMENT OF A FEW TSTORMS BY LATE AFTERNOON TO EARLY
EVE. WILL INTRODUCE ISOLD POPS FOR THE WHOLE AREA THIS TIME
FRAME...ALTHOUGH BEST CHANCES WILL BE OVER THE MTS INITIALLY AND
THEN THE ERN PLAINS BY THU EVE. WINDS WILL BEGIN TO PICK UP OVER THE
MTS WED AFTERNOON AS A 75-80 KT MID-LEVEL JET MOVES THROUGH COLORADO.
COULD SEE SOME STRONG GAP FLOWS AND POSSIBLE MTN WAVE ACTIVITY BY
THU MORNING AS LLVL FLOW STRENGTHENS AND RUNS PERPENDICULAR TO THE
ERN MTN RANGES. ERN SLOPES FROM LA VETA PASS NORTHWARD TO THE WET
MTN VALLEY AND RAMPARTS WILL SEE THE BEST CHANCE OF SOME STRONG
WINDS THU MORN. HAVE BOOSTED WINDS/GUSTS FOR THIS TIME FRAME. POPS
GENERALLY REMAIN LOW WITH BEST CHANCE OVER THE N CENTRAL MTS.

GFS CONTINUES TO SHOW FAIRLY LOW QPF WITH THE NEXT WAVE...SCHEDULED
TO ARRIVE OVER THE WEEKEND. HOWEVER...LATEST RUN DOES DIG THE TROUGH
A LITTLE FURTHER TO THE SOUTH. ECMWF IS CONSIDERABLY DEEPER WITH THIS
SYSTEM AND EVEN CUTS IT OFF...ALBEIT TO OUR NORTH. WILL HAVE TO KEEP
AN EYE ON THIS SYSTEM SINCE TRACK AND STRENGTH ARE STILL A BIT UP
IN THE AIR (PUN INTENDED). ANOTHER CLOSED LOW LOOKS LIKE IT WILL
FOLLOW CLOSELY BEHIND...PROBABLY BY EARLY NEXT WEEK. FOR THE
EXTENDED...HAVE BEEN ADDING ISOLD MENTION OF THUNDER FOR EACH SYSTEM
SINCE THESE LOOK TO BE ROBUST UPPER LOWS AND OUR PRIME CONVECTIVE
SEASON IS NOT TOO FAR OFF. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT TUESDAY FOR
COZ058>061-063-076-081-082.

&&

28/44
Hazardous weather outlook, Apr 16, 5:52 AM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT MON APR 16 2007

COZ058>089-093>099-171300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS FREMONT...
TELLER...EL PASO...AND PUEBLO COUNTIES...MAINLY NEAR THE
MOUNTAINS...BETWEEN 1200 PM MDT THIS AFTERNOON TO 700 PM MDT THIS
EVENING. THE MAIN THREAT FROM ANY STRONG THUNDERSTORM WILL BE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND CLOUD TO
GROUND LIGHTNING. ALSO...A FEW STORMS COULD DROP LARGE VOLUMES OF
PEA OR SMALLER SIZE HAIL.  ANY SNOWFALL WILL BE AT AND ABOVE 12000
FEET THIS AFTERNOON...AND COULD POSSIBLY LOWER TO AROUND 8000 FEET
THIS EVENING...ESPECIALLY IN TELLER COUNTY.  TELLER COUNTY COULD SEE
1 TO 4 INCHES OF SNOW LATE THIS AFTERNOON AND EVENING...OTHERWISE...
MOUNTAINS PEAKS COULD ONLY SEE 1 TO 2 INCHES OF SNOW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GENERALLY LIGHT MOUNTAIN SNOWS OF 4 INCHES OR LESS ARE EXPECTED
TO OCCUR ON TUESDAY. IN ADDITION...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY AND WEDNESDAY. FINALLY...GUSTY
WINDS ARE PROJECTED TO OCCUR FROM WEDNESDAY NIGHT INTO THURSDAY AND
THEN AGAIN FROM LATER SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER PORTIONS OF THE SOUTHEAST COLORADO MOUNTAINS AND
INTERSTATE 25 CORRIDOR.

The radar

The Pueblo radar (KPUX), 104 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Huerfano

When
April 16, 4:36 PM MST to 4:41 PM MST
Where
Huerfano County, 10 mi NW of Walsenburg
Measured
1.25 in hail
Reported by
Public
Coordinates
37.722, -104.909

Hail, Huerfano

When
April 16, 5:00 PM MST to 5:05 PM MST
Where
Huerfano County, 9 mi NNW of Walsenburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.740, -104.843

Hail, Pueblo

When
April 16, 5:23 PM MST to 5:28 PM MST
Where
Pueblo County, 1 mi NNW of Pueblo West
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.343, -104.757

Hail, Pueblo

When
April 16, 5:31 PM MST to 5:36 PM MST
Where
Pueblo County, 2 mi N of Pueblo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.299, -104.600

Hail, Pueblo

When
April 16, 5:47 PM MST to 5:52 PM MST
Where
Pueblo County, Pueblo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.270, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26546, 26548, 26550, 26553, 26555.